MAUDE Adverse Event Report: SYNTHES BRANDYWINE 8.0MM TI MATRIX POLYAXIAL SCREW 80MM THREAD LENGTH; ORTHOSIS, SPINAL PEDICLE FIXATION, FOR DDD

SYNTHES BRANDYWINE 8.0MM TI MATRIX POLYAXIAL SCREW 80MM THREAD LENGTH; ORTHOSIS, SPINAL PEDICLE FIXATION, FOR DDD
Catalog Number 04.632.880
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Pain (1994); Nonunion/Delayed-union Bone Fracture (2369)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
No date of pain, non-union or broken screws.Common device name: mnh, mni, kwq, kwp.Manufacture site: (b)(4).Manufacture date: 16-dec-2013.No nonconformances or scrap were generated during production.Review of the device history record(s) showed that there were no issues during the manufacture of the product that would contribute to this complaint action.The device was received, the investigation could not be completed, and no conclusion could be drawn, as product is entering the complaint system.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that a revision surgery was performed due to a nonunion and broken screws.Patient was initially implanted with depuy¿s rods from t10-s2, depuy¿s screws from t10-l5, and synthes¿ screws at s2 on (b)(6) 2015 due to disc degeneration and scoliosis.No screws were implanted at s1.X-rays taken during a routine follow up on unknown date revealed that the l5 right and s2 right pedicle screws were broken.Patient also had leg pain that surgeon associated with arthritis.Surgeon continued to keep surveillance on the situation and monitor the patient with checkups.A revision surgery was performed on (b)(6) 2017.Patient was symptomatic at t8-t9, had cord compression at t8-t9, and experienced a nonunion due to the broken screws.During the revision surgery, it was found that three screws broke.Two synthes¿ 8.0 mm matrix polyaxial screws broke at s2 and one depuy¿s screw broke at the right side at l5.No fragments were generated from the broken screws and they were easily removed.Surgeon also removed the rod to perform a costotransversectomy at t8-t9.In addition, a laminectomy was performed at l5-s1.No medical intervention required.Revision surgery was successfully completed without surgical delays.Patient began physical therapy on (b)(6) 2017.Surgeon indicated that the patient's condition was improving.Concomitant devices reported: rod (part#: 1967-89-480, qty 2).Screw.Screw (part# 1867-31-645, lot# apnc75, qty 1).This is report 2 of 2 for (b)(4).
 
Additional Manufacturer Narrative
Device was used for treatment, not diagnosis.Patient's height was reported as (b)(6) inches.A product development investigation was performed for the subject device.The implants were evaluated and the complaint was able to be confirmed at customer quality.Both screws had broken in the same format at the shaft screw head.The heads had fully angulated within the polyaxial head before suffering breakage.The distal base of the polyaxial head was dented and scratched at the site of the bone screw breakage.The first thread of each bone screw was severely scratched and some discoloration could be seen along the shaft¿s tip and core.However, the wear was isolated to the proximal portion of the screw.Although the definitive root cause could not be determined, it is evident that the screws withstood significant angular load prior to breakage.During the investigation no product design issues or discrepancies were observed that may have contributed to the complaint condition.A visual inspection and drawing review were performed as part of this investigation.Replication of the complaint condition is not applicable as the screws are already broken.This complaint is confirmed.The matrix polyaxial screw is utilized in matrix deformity (relevant technique guide) and matrix degenerative (relevant technique guide) as part of the posterior pedicle screw and rod fixation system.Polyaxial screws are available in 4.0 mm, 5.0 mm, 5.5 mm, 6.0 mm, 7.0 mm, 8.0 mm and 9.0 mm diameters and lengths ranging from 20-100 mm.Product drawing (b)(4) was reviewed.The design history was not found to impact the complaint condition.The returned parts were determined to be suitable for the intended use when employed.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
8.0MM TI MATRIX POLYAXIAL SCREW 80MM THREAD LENGTH
Common Device Name
ORTHOSIS, SPINAL PEDICLE FIXATION, FOR DDD
Manufacturer (Section D)
SYNTHES BRANDYWINE
1303 goshen parkway
west chester PA 19380
MDR Report Key6330319
Report Number2530088-2017-10039
Device Sequence Number16288570
Product Code NKB
UDI-Device Identifier10705034745886
UDI-Public(01)10705034745886(10)7560474
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K100952
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2015
Device Explanted Year2017
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 01/19/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number04.632.880
Device Lot Number7560474
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/30/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 01/19/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date02/14/2017
Supplement Report FDA Received Date03/17/2017
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ROD (PART#: 1967-89-480, LOT# UNKNOWN, QTY 2); SCREW (PART# 1867-31-645, LOT# APNC75, QTY 1); SCREW (PART# UNKNOWN, LOT# UNKNOWN, QTY UNKNOWN)
Outcome Attributed to Adverse Event Required Intervention;
Patient Weight98